Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 9, NWS Marquette, MI

August 27, 2020Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 27, 2020, 3:58 AM EDT for Alger County, Michigan. It took effect at Aug 27, 2020, 1:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 3:58 AM EDT (07:58 UTC)
In effect from
Aug 27, 2020, 1:00 PM EDT
Expired
Aug 27, 2020, 9:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

347 
WHUS43 KMQT 270758
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
358 AM EDT Thu Aug 27 2020

MIZ006-280100-
/O.NEW.KMQT.BH.S.0009.200827T1700Z-200828T0100Z/
Alger-
358 AM EDT Thu Aug 27 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From 1 PM EDT this afternoon through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JAW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 3:46 AM EDT, 12 minutes earlier.

Area forecast discussion, Aug 27, 3:46 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
346 AM EDT Thu Aug 27 2020

.SHORT TERM...(Today and tonight)
Issued at 344 AM EDT THU AUG 27 2020

Hard to pull my eyes away from the TV this morning as our thoughts
are with those affected by Laura. Locally, low clouds and some
patchy fog has filled in behind yesterday's and last nights showers
and thunderstorms. Some add'l showers and thunderstorms can be seen
just off to our south through WI along a very subtle cold front that
passed through last evening into early this morning. Some good news
with this front, is that it should allow some clearing from west to
east through the day as the dewpoints and humidity values inherently
follow it. Through sunrise, not expecting much of a change from the
current conditions with the patchy areas of low clouds and fog
continuing.

Today, the subtle cold front isn't too quick to clear the clouds and
lingering low-level moisture as current upstream obs over the
Arrowhead are still in the low 60s and upper 50s upstream of that.
As the weak sfc low that developed with the passing shrtwv yesterday
shifts to the SE, expecting NW winds to increase across portions of
central and eastern UP, as well as across the Keweenaw. Clouds will
continue to decrease from west to east through the day as dewpoints
and humidity values begin to decrease as well. Should be a
comparatively quiet day across Upper Michigan with highs generally
in the 70s, with near 70 temps east along Superior, and low 80s
across the south-central where NW winds favor downslope adiabatic
warming.

Expecting a quiet night tonight as conditions remain pretty calm
ahead of another disturbance that pushes into Upper Michigan Friday
morning. Models suggest Laura to push north to just along the MO/AK
border by 8AM tomorrow morning as another shrtwv shifts east through
the Dakotas to over MN. Another shrtwv is just to the north of that
one, over Lake Winnipeg. Later in the night, WAA, isentropic ascent,
and theta-e adv increase as another warm front pushes north, making
it to just about the WI state line. Things should remain dry,
though, through the shorterm period as model reflectivity shows some
developing showers and thunderstorms upstream across MN and to the
south of the front in WI. Quiet skies and winds should allow temps
to fall a little bit before radiational cooling conditions diminish,
looks for lows to be generally in the 50s, with locally cool spots
into the upper 40s and near 60 along Lake Superior.

.LONG TERM...(Friday through Wednesday)
Issued at 344 AM EDT THU AUG 27 2020

Pattern remains fairly progressive across the northern CONUS and
Upper Great Lakes through much of the extended period as mainly
Pacific-based shortwaves will bring periods of showers to the area
Fri into Sat and then again for the early part of next week. Temps
through much of the extended will trend slightly cooler than normal
for late summer.

A couple of shortwaves will impact the weather for the Friday to
Saturday time frame. The first shortwave emerging from the CA coast
will spin up a sfc low which eventually will track across the
Central/Northern Plains and into the Midwest on Fri. 00Z models
still showing fairly poor model agreement on the track of the sfc
low and we are only 30-36 hrs out from the event. The NAM is the
farthest south with the low, tracking it through southern WI...the
GFS a bit farther north through central WI...while the ECMWF and
Canadian show a track through northern WI and southern U.P. Taking a
model consensus into account, it would still seem most, if not all,
of the Upper Mi will see rain with the best chance probably over the
south half...closer to the projected low track.

A second and stronger shortwave tracking through south central
Canada is progged to deepen as it digs toward the Upper Great Lakes
Fri night and Sat. The cold front extending south from the
associated sfc low tracking into northern Ontario could bring a few
showers into the western and maybe far north central portions of the
U.P. Fri night as rain from Friday's system exits the eastern cwa.
Models indicate that the sfc low with this second system will track
southeast through northern Ontario just north of Lake Superior on
Sat before phasing with energy from Friday's weaker system over New
England Sat night. Since this second system is phasing much farther
east than last night's runs were showing, this means that the
dynamics/forcing will be exiting east quicker too. Lake
enhancement potential for showers now looks minimal. Could still
get some blustery conditions behind the system's cold fropa Sat
afternoon into evening as mixing is enhanced by CAA and 850 mb
temps lowering to 5C or less. Northwest winds behind the front
could gust to 20-30 mph across the area, strongest near Lake
Superior and east half. Also, would not be surprised to see gale
force gusts to 35 knots over east half portions of Lake Superior.

Rising mid-level heights and building sfc ridge behind the
Saturday's front should result in clearing skies and dry conditions
Sat night into Sun. Another sharp Pacific trough advances in from
the west on Mon. Models and ensembles appear to be trending slower
and perhaps weaker with this shortwave and associated cold front
Mon. Looks like rain will be moving into the western counties Mon
afternoon and then into central counties Mon night. Model
uncertainty increases out to Tue-Wed as operational models generally
trending drier with ridging building in behind the front, while
ensembles indicate some showers could linger into Tue as front
stalls out over the area.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 123 AM EDT THU AUG 27 2020

With calming winds as high pressure moves into the region and
yesterday's rain, low cigs and some patchy fog will rule the
nocturnal portion of this TAF fcst. IFR cigs at CMX will lift into
VFR by morning and persist there through the rest of the TAF period,
but may be breezy tomorrow. IWD is expected to remain VFR, but there
may be brief periods of both MVFR cigs and vsbys early on this
morning. As rain is shifting east away from SAW, cigs are expected
to fall into MVFR tonight with some light fog as well. There is a
chance at some brief IFR conditions late tonight or early this
morning around sunrise, but confidence is too low to go with
prevailing IFR conditions.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 344 AM EDT THU AUG 27 2020

A passing weak low pressure system will continue to bring an
increase in winds from the NW today, gusting between 20 and 25 knots
across the east half. High pressure then will briefly take over
tonight into tomorrow as winds diminish blo 15 knots. Another low
pressure system follows over Lake Superior on Saturday morning as NW
winds increase behind cold-air advection. Expecting gusts to around
30 knots, with some gale-force gusts to 35 knots expected. Winds
relax again on Sunday below 20 knots before a cold front approaches
Lake Superior Monday night as winds increase from the south to
around 25 knots ahead of it.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...Voss
AVIATION...JAW
MARINE...JAW
Hazardous weather outlook, Aug 26, 4:19 PM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
419 PM EDT Wed Aug 26 2020

MIZ001>007-009>014-084-085-272030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
419 PM EDT Wed Aug 26 2020 /319 PM CDT Wed Aug 26 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms remain possible this evening into the overnight
hours, mainly across western and central Upper Michigan. Heavy
rain is likely with any thunderstorm activity, but stronger storms
may be capable of producing hail and strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a moderate swim risk for Marquette County and high swim
risk for Alger County beaches along the Lake Superior shoreline on
Thursday.

Thunderstorms will be possible on Friday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-272030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
419 PM EDT Wed Aug 26 2020 /319 PM CDT Wed Aug 26 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Some storms may be strong this evening with gusty winds and hail
possible over western Lake Superior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few northwest gale force gusts to 35 knots are possible on
Saturday primarily over central and eastern portions of Lake
Superior.

Thunderstorms will be possible on Friday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LMZ221-248-250-272030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
419 PM EDT Wed Aug 26 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected tonight. Some storms may be strong to
potentially severe with gusty winds and hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible on Friday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

Ritzman/lg

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.